Having to see your dog afflicted with a disease is not easy. As we pay a visit to the vet, we return with prescribed medications and a handful of precautions to be followed. However, with the usage of antibiotics that are used to treat bacterial infections and restore your dog’s health, many side effects are noticed. Dog owners might see the dogs with GI upsets and tiredness during and after the antibiotic therapy. Do antibiotics make Dogs tired?
Why are antibiotics given to dogs?
Bacterias are present all around us. Unlike humans, dogs like taking everything as a chew toy. They roam around the house, in yards, and also walk to the park with you. All these habits make them much more prone to bacterial infections.
In order to treat all those infections, antibiotics are needed. They help kill the disease-causing organisms. Some common antibiotics are bacteriocidal that kills the bacteria. Others are bacteriostatic drugs that are given to pause the action of destructive bacteria.
Antibiotics work by disrupting the cell wall of bacteria, causing damage to its DNA, or blocking its interchange of glucose. For different bacteria types, different kinds of antibiotics are used. Below are listed some commonly used antibiotics with their mechanism of action.
Amoxicillin works by blocking the bacteria’s cell wall activity. It is commonly used as a broad-spectrum antibiotic for treating GI, Respiratory, Skin, and Urogenital infections.
Gentamycin is a bactericidal antibiotic that inhibits the production of important bacterial proteins. It is used as a solution for ear infections, eye infections, and pneumonia. Anti-inflammatory properties are also shown by Gentamycin.
Cholarmphincol is a drug of choice for dogs whose infections spread to organs. It also blocks the protein activity of bacteria.
Sulfamethoxazole inhibits bacterial DNA activity. It is widely used for dogs having Urinary Tract Infections. However, it has side effects like nausea, diarrhea, vomiting, and loss of appetite. So with this medication give your dog a lot of water.
Tetracycline is for severe bacterial infections. It is very effective for most kinds of infections.
What are the short-term effects of antibiotics?
There are certain side effects of antibiotics that might make you feel that the dog is sick again. However, the reality is something different. These are after effects of antibiotics and can be resolved with a properly hydrated and nutritious diet.
GI upsets Diarrhea and constipation
These can be caused as an effect of wiping out gut bacteria. Along with the disease-causing bacteria antibiotics also kill the essential gut bacteria. They hold particulate importance in animal digestion.
Loss of appetite
As soon as an antibiotic course starts dogs lose the urge to have food. The antibiotics taste bitter and after frequent doses, dogs lose interest in any kind of food right in front of their eyes. This is the commonest side effect related to dog antibiotics.
Tiredness is seen as an after effect of many antibiotics. The dog becomes lazy to do anything, his eyes seem dull. He might want to start playing but lacks the energy to initiate it.
Nausea and Vomiting
Nausea and Vomiting are related to the bitter taste and cleavage of gut bacteria. It can be worrisome to see your little boy this way. Taking supplements alongside resolves the problem.
Many antibiotics give allergic reactions like rashes or hives on the skin. Common drugs that many people are allergic to include Penicillin and Sulfa group.
Resistance to antibiotics
Like humans, dogs become resistant to antibiotics if they don’t complete the course or directly switch to board spectrum antibiotics. Over-prescription is another reason resulting in antibiotics ineffectiveness. Antibiotic resistance means that most antibiotics wouldn’t work for you.
Gut microbe imbalance
This leads to difficulty in the digestion of food. Lack of essential vitamins and nutrients is also influenced by gut bacteria. Hence, probiotics are to be taken that actually favours the growth of intestinal bacteria.
Do antibiotics make Dogs tired?
Yes, feeling tired and lethargic after the intake of antibiotics is a commonly noticed aftereffect. During antibiotic treatment, the internal body goes through major changes. It is often a sign that your dog’s body is combating bacteria.
You might come to notice that by the end of therapy dogs lose interest in everything, they become lazy and tired. Killing the good bacteria in the gut along with other side effects causes tiredness in dogs.
Some antibiotics cause more drowsiness than others. These include amoxicillin, Ciprofloxacin, and azithromycin. Amoxicillin is widely used and is known to cause a lack of energy. Moreover, azithromycin causes extreme tiredness as a side effect. These three drugs can also lead to increased sleepiness. These antibiotics undoubtedly cause tiredness in dogs.
Other than antibiotics anti-histamines, diuretics, and several other medications can also cause tiredness in dogs.
Many people couple up antibiotics with probiotics that seem to solve nutritional deficiencies. Another thing that the body needs after being tired of fighting with bacteria is a lot of fluid. The fluid gives them an energy booster and helps bring back the lost energy. They also help in the regeneration of lost cells.
What precautions should be taken with antibiotic therapy?
Following a handful of tips prove to be helpful in dealing with antibiotics.
Give palatable simple food when dealing with the loss of appetite. A low sodium beef or bone broth is a good option.
Keep the doggo hydrated. Antibiotics can often lead to dry mouth, constipation, and lethargy. Having fluids and taking water frequently can give a boost of energy and also contribute to the healing of damaged cells.
Give antibiotics with food to avoid GI upsets.
Once the antibiotic therapy is over prebiotic supplements like psyllium husk powder help in bringing back git bacterial colonization. These play part in reducing inflammation and supporting your dogs’ healthy weight.
Conclusion… Do antibiotics make Dogs tired?
Yes, if you see your dog is a couch baby, after the completion of his treatment, he’s most probably too tired after the antibiotic therapy. Let him rest. Give him nutritious supplements and an ample amount of water. The boy would be playing and enjoying in a few days!